Alert archive / Wyoming / Red Flag Warnings in 2011

Red Flag Warning 1, NWS Riverton, WY

August 11, 2011Fremont County, Wyoming

NWS Riverton, WY issued this red flag warning at Aug 11, 2011, 2:19 AM MDT for Fremont County, Wyoming. It took effect at Aug 11, 2011, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2011, 2:19 AM MDT (08:19 UTC)
In effect from
Aug 11, 2011, 1:00 PM MDT
Expired
Aug 11, 2011, 9:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3927 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WWUS85 KRIW 110819
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
219 AM MDT THU AUG 11 2011

...DRY AND WINDY CONDITIONS EXPECTED ACROSS CENTRAL AND SOUTHERN 
PORTIONS OF WYOMING THIS AFTERNOON...

.GUSTY WEST WINDS WILL DEVELOP THIS AFTERNOON AS THE SURFACE 
PRESSURE GRADIENT TIGHTENS WITH THE DEVELOPMENT OF AN AREA OF
LOWER PRESSURE OVER EASTERN WYOMING. FLOW ALOFT WILL ALSO INCREASE
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA...THESE WINDS
WILL MIX DOWN AT TIMES AS MIXING HEIGHTS INCREASE THIS AFTERNOON.
IN ADDITION...THE WESTERLY FLOW WILL ADVECT IN DRYER AIR INTO
SOUTHERN WYOMING. THESE DRY AND WINDY CONDITIONS WILL COMBINE
OVER THE EASTERN WIND RIVER RANGE THIS AFTERNOON.

WYZ288-111630-
/O.NEW.KRIW.FW.W.0001.110811T1900Z-110812T0300Z/
EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF-
219 AM MDT THU AUG 11 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 288...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 288 MAINLY SOUTH OF THE LITTLE
  WIND RIVER. 

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...EXTREME FIRE BEHAVIOR IS POSSIBLE IN THE WIND RIVER
  RANGE FROM THE LITTLE WIND RIVER SOUTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
2 follow-up statements
766 
WWUS85 KRIW 111604
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1004 AM MDT THU AUG 11 2011

...DRY AND WINDY CONDITIONS EXPECTED ACROSS CENTRAL AND SOUTHERN
PORTIONS OF WYOMING THIS AFTERNOON...

.GUSTY WEST WINDS WILL DEVELOP THIS AFTERNOON AS THE SURFACE
PRESSURE GRADIENT TIGHTENS WITH THE DEVELOPMENT OF AN AREA OF
LOWER PRESSURE OVER EASTERN WYOMING. FLOW ALOFT WILL ALSO
INCREASE AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA...
THESE WINDS WILL MIX DOWN AT TIMES AS MIXING HEIGHTS INCREASE
THIS AFTERNOON. IN ADDITION...THE WESTERLY FLOW WILL ADVECT IN
DRYER AIR INTO SOUTHERN WYOMING. THESE DRY AND WINDY CONDITIONS
WILL COMBINE OVER THE EASTERN WIND RIVER RANGE THIS AFTERNOON.

WYZ288-120300-
/O.CON.KRIW.FW.W.0001.110811T1900Z-110812T0300Z/
EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF-
1004 AM MDT THU AUG 11 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 288...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 288 MAINLY SOUTH OF THE 
  LITTLE WIND RIVER. 

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...EXTREME FIRE BEHAVIOR IS POSSIBLE IN THE WIND RIVER 
  RANGE FROM THE LITTLE WIND RIVER SOUTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
219 
WWUS85 KRIW 120251
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
851 PM MDT THU AUG 11 2011


WYZ288-120400-
/O.EXP.KRIW.FW.W.0001.000000T0000Z-110812T0300Z/
EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF-
851 PM MDT THU AUG 11 2011

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING 
FOR FIRE WEATHER ZONE 288...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. WIND
SPEEDS HAVE DECREASED AND RELATIVE HUMIDITY HAS INCREASED AS
TEMPERATURES HAVE COOLED OFF. THEREFORE THE RED FLAG WARNING WILL
BE ALLOWED TO EXPIRE AT 9 PM MDT. 

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 10, 3:24 PM MDT, 10 hours 55 minutes earlier.

Area forecast discussion, Aug 10, 3:24 PM MDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MDT WED AUG 10 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

A WEAK UPPER LEVEL HIGH PRESSURE RIDGE OVER WYOMING HAS SUPPRESSED
CONVECTION SO FAR THIS AFTERNOON...WHILE WEAK CELLS HAVE FORMED
OVER THE HIGHER TERRAIN. AN UPPER LEVEL TROUGH OVER EASTERN IDAHO
WILL SWEEP EAST TONIGHT WHICH SHOULD AID CONVECTION IN THE NORTH
THIS EVENING AS WEAK UPPER DIVERGENCE AND SLIGHT COOLING HELP TO
DESTABILIZE THE AIR MASS. THE TIMING OF THIS SHORT WAVE WILL LIMIT
THE IMPACT ON CONVECTION AS THE SUN GOES DOWN AND LOW LEVEL
COOLING STARTS. SOME LIMITED MOISTURE WILL BRUSH THE NORTH ON
THURSDAY WHILE MOST OF THE AREA WILL BE DRY WITH BREEZY WEST TO
SOUTHWEST WINDS. THURSDAY NIGHT WILL BE MOSTLY CLEAR WITH COOLER
TEMPERATURES. TEMPERATURES WILL CONTINUE TO COOL ON FRIDAY WITH
DRY AND STABLE AIR OVER THE AREA.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

RIDGE OF HIGH PRESSURE WILL CONTINUE ACROSS THE CWA THROUGH SATURDAY
NIGHT RESULTING IN DRY AND WARM CONDITIONS. THE AXIS OF THE RIDGE
WILL SLIDE FAR ENOUGH EAST ON SUNDAY TO ALLOW AN INCREASED
SOUTHWESTERLY FLOW OVER THE AREA. THIS SOUTHWESTERLY FLOW WILL BEGIN
TO AGAIN INTRODUCE MONSOONAL MOISTURE TO THE CWA...ESPECIALLY ACROSS
THE SOUTHERN AND WESTERN PORTIONS. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE.

PERIODS OF SHOWER ACTIVITY WILL THEN REMAIN ACROSS THE AREA FOR MUCH
OF THE FORECAST PERIOD...MAINLY THROUGH TUESDAY NIGHT. INCREASED
CLOUD COVER DURING THIS TIME TO KEEP TEMPERATURES SLIGHTLY COOLER
WITH SLIGHTLY INCREASED DAYTIME HUMIDITY. WIND ACROSS THE AREA IS
EXPECTED TO GENERALLY BE LIGHT...THOUGH SOME INCREASE WESTERLY WIND
WILL BE FOUND ACROSS FAVORED LOCATIONS DURING THE AFTERNOON HOURS
ALONG WITH THE MONSOONAL PUSH.

&&

.AVIATION...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS
THE NORTHEASTERN HALF OF THE FORECAST AREA INTO THE EVENING HOURS.
THESE SHOWERS MAY INTRODUCE BRIEF PERIODS OF MVFR CONDITIONS DUE TO
RAINFALL. GUSTY AND ERRATIC WIND WILL ALSO BE POSSIBLE. THESE
SHOWERS ARE ANTICIPATED TO PRIMARILY IMPACT KCOD...KWRL...KBYG AND
KCPR. SHOWER ACTIVITY WILL WEAKEN AFTER 06Z THIS EVENING...WITH ONLY
EXTREME NORTHERN WYOMING SEEING THE POTENTIAL FOR CONTINUED SHOWER
ACTIVITY. THE NORTHERN MOUNTAINS MAY HAVE PERIODS OF BEING OBSCURED
IN ONGOING SHOWER ACTIVITY. THE MOVEMENT OF A DISTURBANCE THROUGH
MONTANA ON THURSDAY WILL BRING ANOTHER ROUND OF ISOLATED SHOWERS AND
THUNDERSTORMS AND ASSOCIATED MVFR CONDITIONS ACROSS THE NORTHEASTERN
HALF OF THE CWA...ESPECIALLY AFTER 18Z. THE REMAINDER OF THE AREA IS
EXPECTED TO SEE VFR CONDITIONS THROUGH THE FORECAST PERIOD. WIND IS
EXPECTED TO INCREASE ACROSS MUCH OF THE FORECAST AREA AFTER 20Z
THURSDAY IN RESPONSE TO THE PREVIOUSLY MENTIONED DISTURBANCE AND
WILL IMPACT THE MAJORITY OF AREA AIRPORTS.

&&

.FIRE WEATHER...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING OVER THE
NORTH...WITH ISOLATED ACTIVITY CENTRAL AND DRY SOUTH.  LIGHTNING...
GUSTY OUTFLOW WINDS TO 50 MPH AND HAIL ARE POTENTIAL THREATS.
DRIER AIR WILL WORK ITS WAY NORTH AND EAST THURSDAY WITH MAINLY
ISOLATED THUNDERSTORMS OVER THE NORTH WITH DRY CONDITIONS SOUTH.
TEMPERATURES WILL SLIGHTLY BELOW NORMAL...WITH RH'S IN THE TEENS
AND 20S. BREEZY CONDITIONS ARE EXPECTED THURSDAY AS A DISTURBANCE
APPROACHES. A COOL FRONT WILL MOVE THROUGH THURSDAY NIGHT SHIFTING
THE WINDS TO THE NORTH TO NORTHEAST.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...BRANHAM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Aug 10, 5:00 AM MDT, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED AUG 10 2011

WYZ001>020-022>030-111100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN AND
CENTRAL WYOMING AS WELL AS THE FAR WEST. LIGHTNING...GUSTY OUTFLOW
WINDS TO 50 MPH AND HAIL ARE POTENTIAL HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...ISOLATED THUNDERSTORMS NORTH.

SUNDAY...ISOLATED THUNDERSTORMS WEST AND SOUTH.

MONDAY AND TUESDAY...ISOLATED TO SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HAIL SIZE AND STRONG WIND GUSTS AS WELL
AS ANY DAMAGE. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 10, 8:32 PM MDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
832 PM MDT WED AUG 10 2011

WYZ020-022-110300-
CASPER MOUNTAIN WY-NATRONA COUNTY LOWER ELEVATIONS WY-
832 PM MDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NATRONA COUNTY UNTIL 900
PM MDT...

AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF EMIGRANT GAP...OR 19 MILES WEST
OF CASPER...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
EMIGRANT GAP AND U.S. HWY 20/26 MILE MARKER 10 AROUND 840 PM MDT.
RED BUTTES VILLAGE...U.S. HWY 220 MILE MARKER 110...PARADISE
VALLEY...MILLS AND NATRONA COUNTY AIRPORT AROUND 845 PM MDT.
CENTRAL WYOMING FAIRGROUNDS...CASPER...JCT I25 AND HWY 20...CASPER
EVENTS CENTER...HOGADON SKI AREA...BEARTRAP MEADOWS COUNTY PARK AND
I25 EXIT 191 AROUND 850 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 176 AND
192.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4292 10608 4271 10608 4272 10678 4290 10678
TIME...MOT...LOC 0231Z 270DEG 44KT 4281 10665

LYNOTT

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:32 PM MDTSpecial Weather StatementRIWNatrona28 min
Aug 11, 12:48 PM MDTSpecial Weather StatementRIWSheridan42 min
Aug 11, 4:56 PM MDTSpecial Weather StatementRIWHot Springs34 min

Nearby

Red Flag Warnings in Wyoming, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.